Welcome, Guest. Please login or register.
Did you miss your activation email?

Username: Password:

Author Topic: Skin lesion development IMPA  (Read 498 times)

Kirsty.Stick

  • Newbie
  • *
  • Posts: 13
    • View Profile
Skin lesion development IMPA
« on: April 28, 2018, 08:03:36 PM »

Hello again,

Just as we thought we could start reducing the prednisolone Cali throw a curve ball and we are stuck again.

Last weekend, on a trip bake to Bournemouth to visit family, we notice Cali had scraped or damaged her back. She sleeps under the bed we sleep on (she loves to make a den out of anything!) so we assumed she had maybe given herself a knock while climbing out. However, it transpires that she has half a dozen small skin lesions now radiating from this moving down her sides as well. The initial one had scabbed over, we acted on previous advise from the vet when she was bitten by another dog that left an open wound - leave it alone, after a visit to the vet today they have shaved hair from the lesions and it actually looks like it's gotten worse under the scab, deeper, redder and wetter. The vet suspects wet eczema but after looking into it and the spreading pattern I'm very suspicious she has developed a pyoderma. She is quiet in herself, slight loss of appetite (no drugs changes yet) and her skin is warm to the touch although she does not have a raised temperature.

We have been given some topical steroid cream, hibiscrub, moisturiser and Clavaseptin today by the vet.

Has any body else experienced anything similar? Photos from today after her shaving attached

Kirsty
Logged

mon67

  • Newbie
  • *
  • Posts: 22
    • View Profile
Re: Skin lesion development IMPA
« Reply #1 on: June 21, 2018, 09:37:34 AM »

hi Kirsty

I see no picture here, but my dog has developed Calcinosis because of the long term Prednisone.
Could be the same thing

Best
Monica
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2813
    • View Profile
Re: Skin lesion development IMPA
« Reply #2 on: June 21, 2018, 04:11:56 PM »

Hi and welcome

If Cali has been on steroids for a while then, as Monica suggests,  the skin problem is more likely to be calcinosis cutis.  Skin problems are common in dogs that have been on high doses of steroids for a while and it is all part of drug induced Cushing's symptoms.  The skin barrier breaks down and calcium deposits cause the skin to erupt, break out and scab over. Also being on high doses of steroids and suppressing the immune system allows  demodex, a nasty mite, to take hold and this has to be diagnosed by a skin scrape and treated appropriately.  Dogs with the MDR1 gene mutation (commonly seen in collies and some other breeds) should not be treated for demodex with Ivermectin. 

To help rebuild the skin barrier, essential fatty acids such as evening primrose oil and fish oil should be given in therapeutic doses and also to encourage new cell growth, Natural Vitamin E is a good addition 400iu twice a day (Clinical immunology of the dog and Cat by Michael J Day.

There doesn't seem to be a picture of Cali's skin but here are some images of CC.

   https://www.bing.com/images/search?q=calcinosis+cutis++treatment+dogs+iatrogenic+Cushing%27s&FORM=HDRSC2

https://dermvettacoma.com/calcinosis-cutis/
Treatment: Once the underlying cause is diagnosed, treatment is started to control and resolve the calcinosis cutis. In the case of chronic steroid usage, the steroids will be decreased gradually and stopped after a suitable substitute medication is found. If the patient has been diagnosed with Cushing’s disease, then treatment for this disease will be started as soon as possible. If the patient is found to have a secondary infection, this will be treated with the appropriate topical and oral antibiotics. Additional treatments can include non-steroidal medications to reduce itching, antimicrobial shampoos to decrease the risk of future infection, and/or oral minocycline and aluminum-based antacids to help bind calcium. When appropriate, a topical gel medication (Dimethylsulfoxide –DMSO) is added to encourage the reabsorption of calcium from the skin. Regular bloodwork monitoring is often recommended to make sure the liver and kidneys are unaffected by the underlying cause or the treatment for calcinosis cutis.

Very informative article:
https://vcahospitals.com/know-your-pet/steroid-treatment-long-term-effects-in-dogs

Jo
Logged

Kirsty.Stick

  • Newbie
  • *
  • Posts: 13
    • View Profile
Re: Skin lesion development IMPA
« Reply #3 on: April 01, 2019, 11:08:04 PM »

Just in case anybody reads the above looking for answers to similar issues....

Cali’s skin lesions turned out to be caused by a Neospora infection that had been let loose after increasing the dose of Leflunomide to combat IMPA relapses while tapering down steroids. She was very nearly PTS as she developed lesions on her face and legs that we could not control, megaeosophagus,  high fever, weight loss and many other horrible symptoms. The story is long and complicated but steroids saved the day and she is doing well on a low dose which seems to be allowing her immune system to hold the Neospora but still preventing any IMPA flare ups. She will be on them for life now.

Kirsty
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2813
    • View Profile
Re: Skin lesion development IMPA
« Reply #4 on: April 02, 2019, 02:30:45 PM »

Hi Kirsty

Thank you so much for the update.  It is very useful to others that may find themselves in the same situation.

I am so pleased Cali is now doing well, and long may it continue.

 What a roller coaster ride this is!

Jo


Logged